More than two dozen people who consumed the synthetic-marijuana K2 or spice were hospitalized recently from overdosing on the drug in Brooklyn.
Thirty-three people collapsed on the sidewalk in Brooklyn over an 11 hour period on Tuesday, Det. Ahmed Nasser of the New York City Police Office of the Deputy Commissioner told reporters.
The synthetic cannabinoids and chemicals used on K2 or spice are making users act incredibly strange with most media outlets reporting that people are passing out on sidewalks, stumbling out into traffic and “looking and acting like zombies.” Other changes in mood have been linked to the drug such as paranoia, psychotic episodes along with a rapid heartbeat and extremely high blood pressure.
Researchers aren’t sure what happens after the chemicals on the spice activate the brain’s cannabinoid receptors to have users lose control and act like zombies.
“I have seen my share of walking zombies hit the ER from K2 overdose,” said Siegel. “The condition is frightening even to a seasoned physician.”
The drug is legal and sold in stores but researchers have stated that there is tremendous variability in the type and number of compounds from batch to batch and product to product unlike marijuana where its basic makeup is generally similar no matter where the plant is grown. The packages the spice comes in is generally marketed to younger people with K2 being the most popular one so far.
Because the collapsed victims were lying near to each other, it is believed the suspected overdoses are related, said New York police Lt. Thomas Antonetti.